Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 5, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 7, 2024, 2:47 AM CDT for 11 counties in Kansas. It took effect at Apr 7, 2024, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2024, 2:47 AM CDT (07:47 UTC)
- In effect from
- Apr 7, 2024, 10:00 AM CDT
- Expired
- Apr 7, 2024, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484 WWUS73 KTOP 070747 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 247 AM CDT Sun Apr 7 2024 KSZ008-009-020>022-034>038-054-072115- /O.NEW.KTOP.WI.Y.0005.240407T1500Z-240408T0000Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of McFarland, Manhattan, Junction City, Maple Hill, Greenleaf, Clay Center, Belleville, Harveyville, Linn, Paxico, Clifton, Concordia, Abilene, Alma, Council Grove, Alta Vista, Minneapolis, Eskridge, Herington, Hanover, Bennington, Washington, and Emporia 247 AM CDT Sun Apr 7 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...West winds sustained around 30 MPH with gusts around 45 MPH are expected. * WHERE...Portions of central, east-central, north-central, and northeast Kansas. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on north-to-south-oriented roadways. Use extra caution while driving. Secure outdoor objects. && $$
2 follow-up statements
938 WWUS73 KTOP 071920 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 220 PM CDT Sun Apr 7 2024 KSZ008-009-020>022-034>038-054-080000- /O.CON.KTOP.WI.Y.0005.000000T0000Z-240408T0000Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Belleville, Abilene, Emporia, Alma, Harveyville, Hanover, Council Grove, Manhattan, Washington, Linn, Alta Vista, Greenleaf, Clifton, Concordia, McFarland, Paxico, Herington, Bennington, Minneapolis, Junction City, Maple Hill, Eskridge, and Clay Center 220 PM CDT Sun Apr 7 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ CP
257 WWUS73 KTOP 072352 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 652 PM CDT Sun Apr 7 2024 KSZ008-009-020>022-034>038-054-080100- /O.EXP.KTOP.WI.Y.0005.000000T0000Z-240408T0000Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Bennington, Greenleaf, Belleville, Paxico, McFarland, Emporia, Herington, Eskridge, Linn, Clay Center, Manhattan, Concordia, Washington, Alma, Council Grove, Hanover, Harveyville, Minneapolis, Clifton, Abilene, Junction City, Alta Vista, and Maple Hill 652 PM CDT Sun Apr 7 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds will continue to weaken this evening, so the wind advisory will be allowed to expire. $$ Flanagan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 7, 12:27 AM CDT, 2 hours 20 minutes earlier. Its key messages:
- Windy again Sunday with west-southwest winds sustained at 20-30mph with gusts of 30-40mph.
- A couple of chances (15-30%) for rain Tuesday and Wednesday, but conditions remain mainly dry and mild with highs in the 60s and 70s through Friday.
Area forecast discussion, Apr 7, 12:27 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1227 AM CDT Sun Apr 7 2024 .KEY MESSAGES... - Windy again Sunday with west-southwest winds sustained at 20-30mph with gusts of 30-40mph. - A couple of chances (15-30%) for rain Tuesday and Wednesday, but conditions remain mainly dry and mild with highs in the 60s and 70s through Friday. && .DISCUSSION... Issued at 222 PM CDT Sat Apr 6 2024 Focus for today is on the impressive low pressure system, negatively tilted from western NE into portions of the Intermountain West regions. Very impressive pressure gradient observed across the state as southerly sfc winds continue to ramp up from 25 to 35 mph sustained. Gusts up to 59 mph have already been recorded in east central Kansas and would not be surprised to see a few more locations reach 60 mph this afternoon. As you move into far eastern Kansas, wind gusts to around 50 mph are more likely so have opted to leave the headlines as is through 01Z. Several wildfires have been noted on IR satellite this afternoon so in terms of humidity, minimum RH reaches the low 20 percent range along and west of a line from Morris to Marshall counties this afternoon, before improving back into the lower 30 percentile as the front approaches early evening. Currently monitoring for storm development across southern NE into north central Kansas by late afternoon as a mid level jet streak towards the OK panhandle rounds the trough, ejecting into central Kansas, steepening lapse rates aloft by 4 PM. Low level moisture remains the limiting factor for more robust development in our area, however CAMs are still on track for dewpoints in the upper 50s to reach north central Kansas by this time. There is some credence to this, seeing dewpoints in the lower 50s entering south central Kansas by 1 PM. This should result in MUCAPE values from 400-900 J/KG, ample enough for low topped supercells to form. Given the strong effective bulk shear through the column, cannot rule out large hail up to golfballs within a decent updraft. Despite the higher cloud bases and less than ideal low level moisture, cannot rule out a brief, weak tornado within the arc of the sfc low towards far northern Kansas where 0-1 KM SRH maximizes around 200 m2/s2. Otherwise, damaging wind gusts up to 80 mph are the main hazard as storms congeal into a line and race eastward through the CWA in the evening. With the tighter gradient of instability and fast moving storm motions, storm duration should not last long, exiting the area by 04Z. Winds weaken to around 10 to 15 mph overnight as they veer to the southwest on Sunday behind the cold front. Gusty winds return Sunday afternoon, albeit not as strong compared to today from the southwest at 15 to 25 mph with gusts to 40 mph. At this point, numbers are marginal for an advisory so decided to hold off for now. CAA is weak behind the boundary while the upper low meanders over the northern plains bringing precip and cloud cover to our north. Highs once again reach the lower 70s and should persist through next week while overnight lows are in the 40s. Ensembles still signal the next southern stream midlevel jet bringing several waves and chances for precip next week with much of the dynamic forcing just to our south. NBM maintains low chance pops south of I-70 Tuesday night into Wednesday as severe weather probs are low. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1227 AM CDT Sun Apr 7 2024 VFR conditions are expected. A Pacific cold front slowly pushes east of the terminals in the next few hours. This will bring a modest wind shift, but until then there is small potential for a limiting ceiling to move through TOP and FOE. West winds increase quickly after sunrise with gusts near/around 35 knots likely much of Sunday. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Poage
Hazardous weather outlook, Apr 6, 10:32 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1032 PM CDT Sat Apr 6 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-080345- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1032 PM CDT Sat Apr 6 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 6, 9:25 PM CDT, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
925 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM Hail 7 NW Bushong 38.72N 96.33W
04/06/2024 M0.88 Inch Lyon KS Storm Chaser
&&
WGLocal storm report, Apr 6, 9:29 PM CDT, 5 hours 18 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Topeka KS
929 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Non-Tstm Wnd Gst 7 SSE Manhattan 39.09N 96.55W
04/06/2024 M55 MPH Riley KS Mesonet
Mesonet station KPRKU Konza Prairie.
0252 PM Non-Tstm Wnd Gst 2 NE Ogden 39.13N 96.68W
04/06/2024 M56 MPH Riley KS ASOS
ASOS station KMHK Manhattan.
0427 PM Tstm Wnd Gst 2 WSW Belleville 39.81N 97.68W
04/06/2024 M58 MPH Republic KS Mesonet
1253 PM Non-Tstm Wnd Gst 5 SSW Emporia 38.33N 96.20W
04/06/2024 M59 MPH Lyon KS ASOS
ASOS station KEMP Emporia.
0153 PM Non-Tstm Wnd Gst 5 SSW Emporia 38.33N 96.20W
04/06/2024 M61 MPH Lyon KS ASOS
0747 PM Hail 7 NW Bushong 38.72N 96.33W
04/06/2024 M0.88 Inch Lyon KS Storm Chaser
1255 PM Non-Tstm Wnd Gst 2 SSE Concordia 39.55N 97.65W
04/06/2024 M55 MPH Cloud KS ASOS
ASOS station KCNK Concordia.
0355 PM Non-Tstm Wnd Gst 2 SSE Concordia 39.55N 97.65W
04/06/2024 M63 MPH Cloud KS ASOS
ASOS station KCNK Concordia.
0526 PM Tstm Wnd Gst 3 NNW Clay Center 39.42N 97.14W
04/06/2024 M61 MPH Clay KS Mesonet
&&Special weather statement, Apr 6, 9:38 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT Sat Apr 6 2024
KSZ024-070315-
Jackson-
938 PM CDT Sat Apr 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN JACKSON COUNTY THROUGH
1015 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Holton, Denison, and Whiting.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 9557 3942 9559 3936 9559 3930 9567
3940 9577 3965 9561 3965 9556
TIME...MOT...LOC 0238Z 212DEG 47KT 3940 9565
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Apr 6, 9:38 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT Sat Apr 6 2024
KSZ024-070315-
Jackson-
938 PM CDT Sat Apr 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN JACKSON COUNTY THROUGH
1015 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Holton, Denison, and Whiting.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 9557 3942 9559 3936 9559 3930 9567
3940 9577 3965 9561 3965 9556
TIME...MOT...LOC 0238Z 212DEG 47KT 3940 9565
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:41 PM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Apr 6, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 16 min |
| Apr 6, 9:38 PM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Apr 6, 9:38 PM CDT | Special Weather Statement | TOP | Jackson | 37 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.